Anaphylaxis symptoms can be picked up on quickly by someone with a trained eye, and anaphylaxis training may just be able to help save someone’s life. Sometimes anaphylaxis can be particularly nasty, and there are a number of different occupations in which you may be required to undergo anaphylaxis training before you can start work.
Carers, families and individuals may all wish to undertake anaphylaxis training, and there are several different accredited courses out there which you can attend.
Even if you do undergo an anaphylaxis training course, you should still be aware of the need to call the emergency services if someone does go into a state of anaphylaxis.
Your anaphylaxis training is very useful and could be life saving during the time in which you’re waiting for the emergency services to arrive, however it is likely that the person will still have to go into hospital in order to have their anaphylaxis symptoms monitored for at least 24 hours afterwards.
People prone to anaphylaxis may carry with them an auto-injector – usually one of the following: an EpiPen, an Anapen, or a Jext. These injections all contain adrenaline. If suffering from anaphylactic shock the patient may be able to inject themselves with it, or they may request that you help them.
When applying the anaphylaxis treatment you must ensure it is only applied to an area of muscle – it should not be used on an area of fat, or directly into a vein or artery.
If you are prone to anaphylaxis, or know someone who is, it can be a good idea to read the instructions that come with their anaphylaxis treatment pen well in advance – before a reaction occurs.
The manufacturers instruction guide is always a good place to start when trying to find out how to safely and properly apply the injection. The injections can be applied through clothing, and once applied they should be left in place for ten seconds.
Prolonged anaphylaxis symptoms
Normally there will be a visible improvement in symptoms almost immediately after the application of an auto-injector. If after five minutes there is no visible improvement, a second dosage of adrenaline should be administered, if one is available.
If the person is not conscious then the ABC method should be adopted, where the Airways, Breathing and Circulation of the patient are checked. After checking the patient is still breathing they should be put into the recovery position, which will ensure that they do not choke on their own vomit.
Although anaphylaxis can be life threatening, if anaphylaxis symptoms are spotted and treated in time the majority of patients will make a full recovery. If the symptoms of anaphylaxis are not brought under control however, it can lead to death in some circumstances.
There are several anaphylaxis training courses out there, so be sure to find one that’s nearest you. The earlier treatment is made after anaphylaxis symptoms occur, the more chance the patient has of making a full recovery.